From Our 2013 Archives
Certain Antibiotics Tied to Blood Sugar Swings in Diabetics
Latest Diabetes News
THURSDAY, Aug. 15 (HealthDay News) -- Diabetes patients who take a certain class of antibiotics are more likely to have severe blood sugar fluctuations than those who take other types of the drugs, a new study finds.
The increased risk was low but doctors should consider it when prescribing the class of antibiotics, known as fluoroquinolones, to people with diabetes, the researchers said. This class of antibiotics, which includes drugs such as Cipro (ciprofloxacin), Levaquin (levofloxacin) and Avelox (moxifloxacin), is commonly used to treat conditions such as urinary tract infections and community-acquired pneumonia.
One expert said the study should serve as a wake-up call for doctors.
"Given a number of alternatives, physicians may consider prescribing alternate antibiotics ... in the place of fluoroquinolones (particularly moxifloxacin) to patients with diabetes," said Dr. Christopher Ochner, assistant professor of pediatrics and adolescent medicine at the Icahn School of Medicine at Mount Sinai, in New York City. "In general, this study demonstrates that closer attention needs to be paid to particular drug-condition interactions."
The study included about 78,000 people with diabetes in Taiwan. The researchers looked at the patients' use of three classes of antibiotics: fluoroquinolones; second-generation cephalosporins (cefuroxime, cefaclor, or cefprozil); or macrolides (clarithromycin or azithromycin).
The investigators also looked for any emergency-room visits or hospitalizations for severe blood sugar swings among the patients in the 30 days after they started taking the antibiotics.
The results showed that patients who took fluoroquinolones were more likely to have severe blood sugar swings than those who took antibiotics in the other classes. The level of risk varied according to the specific fluoroquinolone, according to the study, which was published in the journal Clinical Infectious Diseases.
The incidence of hyperglycemia (high blood sugar) per 1,000 people was 6.9 for people taking moxifloxacin, 3.9 for levofloxacin and 4.0 for ciprofloxacin. The incidence of hypoglycemia (low blood sugar) was 10 per 1,000 for moxifloxacin, 9.3 for levofloxacin and 7.9 for ciprofloxacin.
The incidence of hyperglycemia per 1,000 people was 1.6 for those taking the macrolide class of antibiotics and 2.1 for those on cephalosporins. The incidence of hypoglycemia per 1,000 people was 3.7 for macrolides and 3.2 for cephalosporins.
"Our results identified moxifloxacin as the drug associated with the highest risk of hypoglycemia, followed by levofloxacin and ciprofloxacin," wrote Dr. Mei-Shu Lai, at National Taiwan University, and colleagues.
They said doctors should consider other antibiotics if they have concerns that patients might experience severe blood sugar swings.
"The study ... does not prove a causal connection between particular fluoroquinolones and blood sugar dysregulation," Ochner said. But he believes that it provides evidence that people with diabetes may be at special risk from moxifloxacin in particular.
"If moxifloxacin is to be prescribed to diabetic patients, there should be some additional expected benefit that justifies the increase in incurred risk," Ochner said.
But another expert said there could be other explanations for why people on fluoroquinolones had more blood sugar fluctuations.
"It is hard to draw conclusions that fluoroquinolones themselves are the culprit, as all of these patients had infections, and infection can lead to hypo- or hyperglycemia in persons with diabetes," said Dr. Alyson Myers, an endocrinologist at North Shore University Hospital in Manhasset, N.Y.
"In addition, those in the fluoroquinolone group were more likely to have chronic kidney disease or steroid use -- the former can increase rates of hypoglycemia and the latter can increase rates of hyperglycemia," Myers said. "Another confounding factor would be the type of diabetes treatments that patients were receiving, as sulfonylureas and insulin are both associated with greater risks of hypoglycemia than other diabetes medications."
-- Robert Preidt
SOURCES: Christopher Ochner, M.D., assistant professor, pediatrics and adolescent medicine, Icahn School of Medicine at Mount Sinai, New York City; Alyson Myers, M.D., endocrinologist, North Shore University Hospital, Manhasset, N.Y.; Clinical Infectious Diseases, news release, Aug. 15, 2013